Posted By CCF Cardio MD-SGM on October 27, 1997 at 15:14:04:
In Reply to: Medrol and tachycardia -- please help posted by Barbara on September 30, 1997 at 02:10:01:
: I hope that this is an appropriate forum for my question. I have searched and consulted to the best of my ability and have not been able to find an answer. I hope that this is not too long-winded, but I thought it would be helpful to provide a short history. I am a 40 year old female with a long history of mitral valve prolapse and arrhythmia (since age 19). No other significant health problems, except with my back. The arrhythmias include tachycardia, PVC's, PAC's and atrial fibrillation. I have been hosptalized once, in 1983 for the PVC's and have been observed for the atrial fibrillation and PAC's. Currently I am taking Tenormin, 75mg. per day. For the most part everything is under control -- the arrhythmias are intermittent and I have days and sometimes weeks to months where they are not bothersome.
In 1996 I suffered a ruptured lumbar disc. My doctors tried convservative management to heal this, including NSAID's, muscle relaxants and Medrol (not all at once). Within an hour of the first 8mg. dose of Medrol (not taken in conjunction with any other meds except the Tenormin), I developed a racing heartbeat and frequent urination. This reaction intensified over a 4-hour period. I called my doctor, who said to discontinue the medication. The reaction lasted for about 12 hours, overall and I lost close to 5 pounds of body fluids. This is not typical of my "normal" tachycardia symptoms in three ways: 1) Normally, they do not occur frequently with the Tenormin, 2) when they do occur, they do not last very long (usually a max. of 30 minutes), and 3) normally, if I move around this lessens the tachycardia. During the Medrol reaction, moving around made the tachycardia worse.
I am asking this question now because ultimately I had to have lumbar surgery and unfortunately have now developed arachnoiditis causing disabling pain. I need to make a decision about taking epidural steriod injections. I have consulted with an allergist, who said that this could have been an allergic reaction although not a typical one. He advised that the procedure might be done in an ICU/CCU environment on a very dose-interrupted basis. He advised also that I should seriously weigh the possible benefits against the risks and did not want to skin-test me unless I really wanted to go ahead with the epidurals. I also consulted with an anesthesiologist, who had seen the same reaction in one person when given epidural steriods. He did not really feel comfortable advising me one way or the other. I also discussed the reaction with two hospital pharmacists who told me that I would likely develop the same reaction to epidural steriods as the one I had with Medrol. I have read during research that mitral valve prolapse with arrhythmia sometimes is accompanied by an imbalance in adrenal hormones, and overall "speeding up" kind of process in the body. Could you please advise me if this is true, and is it at all relevant to my reaction to Medrol? Could I have experienced a hypersensitivity reaction rather than an allergic one?
I know that I could rule in/out allergy with some degree of certainty with skin testing, but what if something else like the above is going on instead? This was a really bad reaction which I would rather not encounter again, and my concern is that with injections, you can't take the medicine back out again! I truly appreciate the service you provide. If my question is not appropriate here, I would appreciate it if you could tell me where else to look. Again, thanks for taking the time and for any information you might be able to give me.
Sorry for the delay in answering your question. MVP is associated with a great many symptoms and findings, but has recently been shown not to cause serious health problems in the vast majority of patients. In fact, it has been overdiagnosed in the past, likely attributed to an eager desire to find something the matter to explain the myriad of chest pains, palpitations, and other symptoms that patients experience. We now know that the treatment of MVP is supportive, not aggressive, with antibiotic prophylaxis being recommended during dental and other procedures only when mitral valve regurgitation is present.
The reaction you describe to medrol(a corticosteroid medication) sounds very much like a hypersensitivity reaction. I do not think we have to implicate abnormalities in the adrenal axis to explain the symptoms you experienced after the dose you received. In fact, I think that your MVP has nothing at all to do with the medrol reaction.
Regarding the "tachycardias" you experience, it is possible that medrol could exacerbate this reaction, as steroids are part of the fight/flight response. However, tachycardia, or racing heartbeat, is not a typical reaction to steroid medications. In sum, I recommend that you discuss your need for steroid medications with your orthopaedic surgeon or neurologist. If these medicine are likely to benefit your arachnoiditis a great deal, then I would seriously consider skin-testing to reassess whether the medrol was responsible for the previous reaction you had. Of course, it is possible that medrol had nothing to do with your symptoms. An 8mg dose of this steroid is similar to the amount of steroid-substances the body produces on its own, every day. It is possible that you were allergic/hypersensitive to a carrier substance in the medrol dose, and might want to check this with your anesthesiologist.
I hope this has been somewhat helpful. Information provided in the heart forum is intended for general medical informational purposes only. Specific diagnoses and therapeutic recommendations can only be provided by your trusty personal physician.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.